Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

What are the side effects of epidural injection?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 14997 Questions
Question
hi doctor is epidural steriod injection safe?any side effects will be there
Posted Mon, 25 Aug 2014 in Medicines and Side Effects
 
 
Answered by Dr. Michelle Gibson James 2 hours later
Brief Answer:
generally very safe

Detailed Answer:
Hi, thanks for using healthcare magic

Steroid injections are commonly used in the joints such as the knees and shoulders , as well as other joints to help deal with pain.

They are also used in the back as well in the form of epidural injections. In fact the use of epidural steroid injections was endorsed by the North XXXXXXX spine society as an important part of non surgical management of some cases of low back pain.

So it is a recognised effective treatment that may be able to help.

Steroids have an anti inflammatory effect and inflammation plays a part in pain so by reducing the inflammatory it may be possible to dampen the pain felt.

In terms of safety and side effects: when performed by someone with experience ,the chance of any complication is very very rare

The most common complications are:backache
(2)headache in 0.5% of persons
(3)nausea, vomiting
(4)dizziness
(5)infection at the site, this is rare

Summary: (1) it is a recognised and effective form of treatment for some cases of back pain
(2)side effects may or may not occur, listed above

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
 
Follow-up: What are the side effects of epidural injection? 6 hours later
can u please check mri report i attached and let me know whether injection needed.the toe of my right leg becomes black and having pain from lower back to kneee
 
 
Answered by Dr. Michelle Gibson James 1 hour later
Brief Answer:
it is a viable option for you

Detailed Answer:
Hi

Had checked previously.

States that there is a herniation (bulging outwards) of the intervertebral disc (found between each vertebra) between vertebra c4 and C 5.
The result also noted that there is a bulge between vertebra L 4 and L5 which is pressing on the nerve in that area.

One of the indications of lumbar disc herniation.

It is only an option. If you are not comfortable then you can speak to your doctor about continuing physiotherapy and other pain meds. You have the right to determine your treatment course.

The pain is going towards your back to knee because the nerve is being compressed.

Epidural injections on the whole are done commonly whether it is injecting steroids for persons with back pain or in pregnant women during labour (this is the main way of medical pain relief).

Please feel free to ask any other questions
Above answer was peer-reviewed by
 
Follow-up: What are the side effects of epidural injection? 1 hour later
will this injection cure my pain?is it a perminent solution
 
 
Answered by Dr. Michelle Gibson James 9 minutes later
Brief Answer:
can last from one week to a year

Detailed Answer:
Hi

The time frame of relief varies. Some persons experience relief for only a few weeks whereas others have pain relief for up to a year or more.

Unfortunately would not be able to say which group you would fall into but hopefully you would have long term relief.

it would not be permanent but may last , hopefully, for quite a few months.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor